Intraoperative sufentanil administration increased the risk of postoperative nausea and/or vomiting (PONV) in patients who received a preoperative thoracic paravertebral block and underwent thoracoscopic surgery under general anesthesia, according to a study published in Pain and Therapy.
PONV is a common post-operative adverse reaction. Previous research suggested postoperative opioid use increased PONV incidence, but no effect was observed when using intraoperative opioids. However, little research has focused on the relationship between opioid consumption and PONV. Therefore, researchers conducted a retrospective observational study to evaluate the relationship between intraoperative sufentanil, the most commonly used opioid in thoracoscopic lung surgery, and PONV. Data from 4630 patients who underwent thoracoscopic surgery between January 2017 and June 2020 were obtained from the electronic medical record system. A total of 2733 patients were included in the study and 5.2% had PONV.
Risk factors for PONV include female gender, non-smoking, sufentanil patient-controlled intravenous analgesia (PCIA), time-weighted average of intraoperative sufentanil (twSuf), and opioid consumption on postoperative day 1 (POD 1). The risk of PONV was increased with intraoperative sufentanil injection with a twSuf higher than 0.21 µg/kg/h.
Study limitations include its retrospective nature, lack of generalizability of the results, and the severity or frequency of PONV was not determined.
Researchers concluded, “In this retrospective observational study, intraoperative sufentanil administration increased the risk of PONV in patients who received a preoperative thoracic paravertebral block and underwent thoracoscopic surgery under general anesthesia.”
Zhang R, Zhang WX, Ma XR, Feng Y. Intraoperative sufentanil consumption and the risk of postoperative nausea and/or vomiting: A retrospective observational study. Pain Ther. 2023;12(5):1271-1281. doi:10.1007/s40122-023-00546-6